Buy this article for $7.95

Have a coupon or promotional code? Enter it here:

When you buy this article you'll get access to the ePub version, a downloadable PDF, and the ability to print the full article.

Source:

Nursing2015

August 2012, Volume 42 Number 8 , p 50 - 52

Authors

  • Darnell Mompoint-Williams DNP, ANP-BC
  • Penni I. Watts MSN, RN
  • Susan J. Appel PhD, ACNP-BC, FNP-BC, CCRN, FAHA

Abstract

HYPOGLYCEMIA is a potentially dangerous event that can occur in patients with diabetes mellitus (DM), especially those prescribed insulin, a sulfonylurea, or a meglitinide.1 The American Diabetes Association defines hypoglycemia as a blood glucose level of 70 mg/dL or lower.2 Detecting hypoglycemia in your patients with diabetes as soon as possible will enable immediate treatment and prevent life-threatening complications.Hypoglycemia can be classified as mild, moderate, or severe (see Classifying hypoglycemia).3-5 All classifications are in relation to the patient's clinical status, not simply the measured blood glucose level. In some cases, a patient's blood glucose level may not correlate with signs and symptoms. For example, patients with blood glucose levels that are chronically over 200 mg/dL could have signs and symptoms of hypoglycemia when their blood glucose levels drop to 100 mg/dL. Similarly, some patients remain conscious with blood glucose levels as low as 50 mg/dL.Patients with mild hypoglycemia may experience autonomic signs and symptoms such as palpitations or pallor, but are typically alert enough to treat themselves.3,4 In moderate hypoglycemia, patients have both autonomic and neuroglycopenic signs and symptoms, such as headache, blurred vision, irritability, and fatigue.5 Neuroglycopenia occurs due to decreased glucose in the brain, which requires glucose for energy. Patients with moderate hypoglycemia may or may not need assistance treating hypoglycemia.Patients with severe hypoglycemia may become confused, unresponsive, and experience seizures.3 Patients with severe hypoglycemia are incapable of treating their low blood glucose and need assistance.Typically, when a person's blood glucose level drops to hypoglycemic levels, the body tries to elevate it by decreasing insulin release and increasing glucagon and epinephrine release. Glucagon stimulates the liver to increase glucose production (gluconeogenesis) and to break down stored glucose (glycogenolysis).

To continue reading, buy this article for just $7.95.

Have a coupon or promotional code? Enter it here: